Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 33, NWS Amarillo, TX

July 2, 2023Cimarron County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Jul 2, 2023, 3:18 PM CDT for Cimarron County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2023, 3:18 PM CDT (20:18 UTC)
Expired
Jul 2, 2023, 6:30 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 1:46 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 2, 1:46 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
146 PM CDT Sun Jul 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Monday night)
Issued at 146 PM CDT Sun Jul 2 2023

Model agreement is still projecting an active day today as the
shortwave moves down the 500mb high pressure center situated over
Arizona and southern Nevada. This wave is expected to help start
convection along the southern Rockies. Of which, satellite imagery
from this afternoon has already begun to see. Currently, high
resolution models are expecting these storms to form a line and
push east into the Panhandle later this evening. Guidance
continues to place biggest threat for these storms in the outflow
winds. Latest model sounding are still presenting an inverted v
with DCAPE reaching into the 1500 to 2000 range. These values
could easily support outflow wind gusts in the 70 mph range. On
the side of hail, the threat is still there with MLCAPE in the
1000 to 2000 J/kg range and 500mb temperatures cool enough to
support severe hail growth. However, this will be more likely in
the northwest where the shear is bit better for keeping
thunderstorms more discreet. Secondary to the hail and wind, heavy
to moderate rain rate could be seen for storms tonight given most
models still have PWAT values over an inch for most of the
Panhandles. This could result in some localized flash flooding
especially in areas with poor drainage. Storms should move out or
dissipate around the early morning hours of Monday.

For the rest of Monday, models do expect to see a clear out which
could help prep another round of storms for that evening. Any
developing storms would face similar conditions to today with wind
being the primary threat followed by hail and rain. However, this
will heavily rely on the how much the atmosphere recovers from
activity for today. As it stands, models do favor more storm
development tomorrow with NAM presenting good instability and
DCAPE in the northwest. 700Mb theta-E advection is also hinting at
the possibility as well. Given the current look, have upped the
POPs for the evening to give a better showing. Otherwise,
temperatures will look to rise slightly for tomorrow with
afternoon high temperatures in the high 80s to low 90s.

Scoleri

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 146 PM CDT Sun Jul 2 2023

Consecutive days of showers and thunderstorms are still expected
throughout the long term forecast period. Starting on 4th of
July, in-conjunction with daytime heating, enough instability will
develop that could help with thunderstorms to form, especially
across the northwestern Panhandles where deeper mixed soundings
are likely. With that said, inverted-v soundings will pose the
risk for severe wind gusts from the afternoon into the evening
hours from convection development moving east from the NM/CO high
terrain. The highest probability for thunderstorms and severe
chances will be across the northern Panhandles.

The threat for strong to severe thunderstorms will continue from
Wednesday through the end of the week. Confidence is slightly
higher at this time during the latter half of the week with the
aid of a surface cold front providing large scale lift for
convection. With abundant CAPE, and increasing LL shear especially
on Wednesday and Thursday, multiple severe weather hazards could
be in play, especially along the most substantial surface
boundaries present. Towards the 23-02Z timeframe Wed-Thur and
Thur-Fri, H850-700 LL jet will increase quite a bit, which will also
favor the potential of either more discrete cells development
over the Panhandles and/or aggressive linear complex of
thunderstorms moving S/SE from the central Rockies region. Will
have to watch thunderstorm chances closely from the mid to late
week coming up. Abundant moisture with PWAT values in the +2 to +3
S.D. range for average July values will result in the chances for
localized flooding with heavy rainfall in these thunderstorms as
well.

Temperatures throughout the forecast period will be near to above
average for early July.

Meccariello

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sun Jul 2 2023

Current high resolution models are still on track for storms to
move through the area later this evening with satellite already
seeing storms develop around the southern Rockies. Impacts will
be first seen at KDT and KGUY somewhere around the 0z mark before
reaching KAMA a hour or so later. Main threat is still expected
to be winds for the day with latest seeing strong and erratic
gusty winds within a line of storms. Hail and rain will remain a
secondary threat for the terminals with guidance supporting severe
hail growth and localized heavy to moderate rain. Impacts should
lessen heading into late tonight with most models in agreement
for all terminals to have storms clear out around midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  89  65  94 /  50  20  20   0
Beaver OK                  64  92  66  97 /  30  10  20   0
Boise City OK              60  88  60  93 /  40  10  10   0
Borger TX                  65  93  67  98 /  50  20  20   0
Boys Ranch TX              64  92  65  96 /  50  20  20   0
Canyon TX                  63  90  63  93 /  60  30  20   0
Clarendon TX               66  90  67  94 /  30  30  20   0
Dalhart TX                 59  88  60  94 /  50  20  10   0
Guymon OK                  62  91  62  95 /  40  10  10   0
Hereford TX                63  91  64  95 /  60  20  20   0
Lipscomb TX                65  91  66  97 /  30  20  20   0
Pampa TX                   65  89  66  94 /  40  20  20   0
Shamrock TX                67  90  66  95 /  20  20  20   0
Wellington TX              68  92  68  96 /  10  20  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....29
AVIATION...11
Hazardous weather outlook, Jul 2, 1:51 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
151 PM CDT Sun Jul 2 2023

OKZ001>003-TXZ001>020-317-031100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
151 PM CDT Sun Jul 2 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

There is the potential for thunderstorms for portions of the
Panhandles this afternoon. Some thunderstorms could be severe
with large hail and damaging wind gusts being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible from Monday through Saturday. Some
storms could be severe at times, especially on Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jul 2, 1:55 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
155 PM CDT Sun Jul 2 2023

OKZ001-021930-
Cimarron OK-
155 PM CDT Sun Jul 2 2023

...Strong thunderstorms will impact portions of northern Cimarron
County through 230 PM CDT...

At 154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Campo to 18 miles west of
Kenton. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10222 3694 10204 3666 10300 3700 10300
TIME...MOT...LOC 1854Z 291DEG 17KT 3709 10270 3693 10330

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SS
Special weather statement, Jul 2, 2:28 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
228 PM CDT Sun Jul 2 2023

OKZ001-022000-
Cimarron OK-
228 PM CDT Sun Jul 2 2023

...Strong thunderstorms will impact portions of northwestern Cimarron
County through 300 PM CDT...

At 227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Campo to 6 miles east of
Black Mesa Park to 9 miles southwest of Kenton. Movement was east at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boise City, Kenton, Wheeless and Black Mesa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10229 3670 10232 3663 10300 3694 10300
      3696 10294 3700 10288
TIME...MOT...LOC 1927Z 276DEG 29KT 3706 10254 3681 10277 3681 10311

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:08 PM CDTSevere Thunderstorm WarningAMADallam, Sherman67 min
Jul 2, 5:09 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Oldham, Sherman66 min
Jul 2, 5:59 PM CDTSpecial Weather StatementAMAMoore, Oldham, Potter46 min
Jul 2, 6:23 PM CDTSevere Thunderstorm WarningAMACarson, Hartley, Hutchinson, Moore, Oldham, Potter67 min
Jul 2, 6:42 PM CDTAreal Flood AdvisoryAMAOchiltree2 hr
Jul 2, 6:46 PM CDTAreal Flood AdvisoryAMAOchiltree119 min
Jul 2, 6:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Hutchinson, Moore, Oldham and 2 more61 min
Jul 2, 1:55 PM CDTSpecial Weather StatementAMACimarron35 min
Jul 2, 2:28 PM CDTSpecial Weather StatementAMACimarron32 min
Jul 2, 2:40 PM CDTSevere Thunderstorm WarningAMACimarron65 min

Nearby

Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.